MAUDE Adverse Event Report: SIRTEX, WILMINGTON MA SIR-SPHERES MICROSPHERES; Y90 RESIN MICROSPHERES

SIRTEX, WILMINGTON MA SIR-SPHERES MICROSPHERES; Y90 RESIN MICROSPHERES
Model Number SIR-Y001
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Pneumonia (2011); Respiratory Failure (2484)
Date of Event 05/04/2024
Type of Reportable Event Death
Event or Problem Description
Patient family member stated in email: "what happens when a patient dies from radiation pneumonitis due to treatment? the patient passed mapping procedure however at the first sign of adverse reactions your researchers went out of their way to deny the treatment caused any ailments patient experienced for 2 months.Researchers actually tried to argue cause of death with icu drs treating the radiation pneumonitis.If they had intervened instead of denying from the first sign of respiratory problems, the patient may still be alive." patient family allege that patient died from radiation pneumonitis, following a sir-spheres investigational procedure.The family member does mention that the ir team that performed the procedure determined that patient did not have radiation pneumonitis.However, family still believes that patient suffered from this.Patient family member states that patient was seen at (b)(6) medical center (b)(6) in (b)(6) , with the mapping procedure on (b)(6) 2024 and the sir-spheres procedure on (b)(6) 2024.The family also states that dr.(b)(6) (resident) and dr.(b)(6) (attending) were the treating physicians for the procedures.Sirtex adverse event reports from the doorway90 investigational study show that patient was hospitalized (b)(6) 2024, for hypoxia and pneumonia.Ae reports from the study also state that patient conditions improved following the hospital stay.Patient family member stated that patient developed lung issues and pneumonia in (b)(6) 2024, was treated for these issues in (b)(6), and passed away on (b)(6) 2024.
 
Additional Manufacturer Narrative
This incident was reported by patient family member.The patient was enrolled in the doorway90 ide study of sir-spheres microspheres.The death occurred more than 100 days after investigational sirt procedure.Even though we do not yet know what caused or contributed to the death of this patient, as the person reporting it is not qualified to make a medical judgment, we are submitting this report as a precautionary step while we continue to investigate further.A full dhr review was performed for this batch, and did not result in any abnormal findings related to the manufacturing process.
 
Event or Problem Description
Patient passed away at beth israel hospital in plymouth, ma, on (b)(6) 2024, 109 days after investigational sirt procedure ((b)(6) clinical trial) which was performed on (b)(6) 2024, at beth israel deaconess medical center in boston ma.Patient developed progressive dyspnea since (b)(6) 2024, with multiple hospital admissions and was treated with antibiotics and nebulizers.The patient was admitted to the hospital on (b)(6) 2024, with hypoxia.The patient had chest x-rays on (b)(6) 2024, which confirmed pneumomediastinum and pneumopericardium.Patient required intubation from (b)(6) 2024, was taken off intubation on (b)(6) 2024 and reintubated from 26 apr 2024 to (b)(6) 2024.The patient was sedated and at one point required paralytic infusion for vent compliance from (b)(6) 2024.Patient continued with dyssynchrony on the ventilator with worsening pulmonary infiltrates and pulmonary compliance.The family decided for comfort measures on (b)(6) 2024 and the patient passed away due to respiratory failure.
 
Additional Manufacturer Narrative
Patient death occurred 109 days following the investigational y90 sirt procedure and was documented by the principal investigator (pi) of the (b)(6) ide study as due to respiratory failure.The clinical course for the patient involved multiple rounds of treatment, including antibiotics, nebulizers and steroids.The patient's condition continued to decline without a clear etiology.The patient's condition was likely confounded by advanced age (81), prior medical history and disease progression.The pi provided a final statement; the pre-y90 mapping procedure and post-y90 pet-ct showed a very low lung shunt fraction with a very low lung dose.According to the pi, the level of lung exposure to y90 has not been shown to result in radiation pneumonitis.As a result, the pi stated that it is unclear from the clinical course described by bid plymouth why the patient developed respiratory failure and why the respiratory symptoms progressed.The pi assessed the respiratory failure as not related to sirt mapping/planning procedure, not related to sirt implant procedure, and not related to the study device.A comprehensive device history record review was performed for this product batch and did not result in any abnormal findings related to the manufacturing process.There is no evidence to suggest that the device malfunctioned or was not used as intended.

Brand Name
SIR-SPHERES MICROSPHERES
Common Device Name
Y90 RESIN MICROSPHERES
Manufacturer (Section D)
SIRTEX, WILMINGTON MA
16 upton dr. #2
wilmington MA 01887
Manufacturer Contact
vana poovala
300 unicorn park
woburn, MA 01801
7817213862
MDR Report Key19613314
Report Number3005579300-2024-00002
Device Sequence Number20624971
Product Code NAW
UDI-Device IdentifierM425SIRY0010
UDI-PublicM425SIRY0010
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
P990065
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Model NumberSIR-Y001
Device Lot NumberSA028V03
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/26/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/26/2024
Supplement Report FDA Received Date08/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age81 YR
Patient SexMale